Nebraska, 2013Hail in Nebraska, July 24, 2013
July 24, 2013 · NWS CYS · 7 events in 2 counties and zones
Afternoon thunderstorms produced large hail, strong winds and locally heavy rainfall in Box Butte and Morrill counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms produced large hail, strong winds and locally heavy rainfall in Box Butte and Morrill counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 24, 10:52 AM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 24, 10:52 AM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1152 AM MDT WED JUL 24 2013
.UPDATE...
ISSUED AT 1138 AM MDT WED JUL 24 2013
WATER VAPOR IMAGERY SHOWS THE BEST MIDLEVEL MONSOONAL MOISTURE
JUST OFF TO THE SOUTHWEST OF THE CWA...ACROSS WESTERN COLORADO.
MODELS CONTINUE TO ROTATE THIS PLUME INTO THE REGION THIS
AFTERNOON THROUGH TONIGHT. LLVL MOISTURE IS EXCELLENT OVER THE
REGION WITH WIDESPREAD DEWPOINTS IN THE UPPER 50S TO LOW 60S.
STILL EXPECT STORM COVERAGE TO BE MUCH BETTER THIS AFTN AND
EVENING WITH THE HIGH MOISTURE CONTENT/PW VALUES INTERACTING WITH
A SHORTWAVE MOVING UP FROM THE SOUTHWEST. CANNOT RULE OUT A FEW
DISCRETE SUPERCELLS...MAINLY OVER THE PANHANDLE WHERE MIDLEVEL
FLOW AND DEEP LAYER SHEAR WILL BE HIGHER. MAIN CONCERN WITH THE
STORMS ACROSS SOUTHEAST WY WILL BE HEAVY RAIN AS STEERING FLOW
DECREASES TO 10-15 KTS BY THE EARLY EVENING.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 330 AM MDT WED JUL 24 2013
CURRENTLY...FRONTAL BOUNDARY STILL LAYS UP ALONG THE LARAMIE RANGE
THIS MORNING. MONSOONAL MOISTURE LOOKS TO HAVE MADE IT AS FAR
NORTH AS NORTHERN JACKSON AND MOFFAT COUNTIES IN NORTHWESTERN
COLORADO THIS MORNING LOOKING AT WATER VAPOR IMAGERY. DEWPOINTS
HAVE RESPONDED FOR SOME AREAS WEST OF THE LARAMIE
RANGE...PARTICULARLY NEAR THE COLORADO STATE LINE WITH 52 TDS AT
LARAMIE AND 53 AT VEDAUWOO. EVEN FURTHER WEST NEAR RAWLINS... A 48
TD IS BEING REPORTED 2AM. THERE STILL ARE SOME POCKETS OF DRY AIR
OUT THAT WAY...THE COW CREEK RAWS STILL REPORTING 2AM HUMIDITY OF
30 PERCENT...DIXON 42 PERCENT.
LATEST NAM SOUNDINGS SHOWING PWATS AT RAWLINS AT .46 INCHES AT
MIDNIGHT THIS MORNING...SLOWLY INCREASING TO .56 INCHES BY NOON
TIME. THINK THESE TYPES OF PWATS ARE STILL FAVORING SOME DRY
LIGHTNING OUT THERE AND WILL CONTINUE TO KEEP ISOLATED DRY
THUNDERSTORMS IN THEIR FORECAST THROUGH THE MORNING HOURS.
SOME DIFFERENCES IN HOW THE MODELS ARE HANDLING A SHORTWAVE COMING
UP FROM THE SOUTHWEST THIS MORNING. THE NAM AND GFS BRING THIS
SHORTWAVE...CURRENTLY SEEN ON WATER VAPOR IMAGERY OVER SOUTHWESTERN
UTAH...INTO SOUTHWEST WYOMING AND SOUTH CENTRAL WYOMING BY 00Z
TODAY. THE NEW ECMWF RUN HOWEVER...KEEPS THE SHORTWAVE OVER
NORTHWESTERN COLORADO THIS AFTERNOON AND THEN TRACKS IT ACROSS
NORTHERN COLORADO. THIS WOULD OBVIOUSLY HAVE SIGNIFICANT IMPACTS
ON POPS TODAY. HAVE DID A BLEND OF THE THREE MODELS ON POPS FOR
THIS AFTERNOON...WITH GREATEST CONCENTRATION OF POPS NEAR THE
COLORADO STATE LINE AND IN THE SNOWY/SIERRA MADRE RANGES. THESE
SHOWERS TO CONTINUE INTO THE OVERNIGHT HOURS.
DO NOT THINK WE WILL SEE A SEVERE CONVECTIVE THREAT WITH THIS
MONSOONAL MOISTURE AS SHEAR VALUES PRETTY WEAK. THINKING MAIN
THREAT WITH THE THUNDERSTORMS COULD BE HEAVY RAINFALL AS PWATS
INCREASING TO OVER 1.1 INCHES IN THE PANHANDLE TONIGHT...AROUND
.92 INCHES HERE AT CHEYENNE AND ABOUT THE SAME OUT BY RAWLINS.
STORM MOTIONS OVER 10KTS THOUGH FROM THE NORTHWEST...SO EVEN
THOUGH WE HAVE THE HIGH PWATS...DO THINK THE STORMS WILL BE
MOVING. HAVE HELD OFF ON ANY FLASH FLOOD WATCHES. LATER SHIFTS
WILL NEED TO WATCH AREAS FOR TRAINING STORMS AND WOULD NOT BE
SURPRISED TO SEE A FEW FLASH FLOOD WARNINGS POSSIBLY BEING ISSUED
TONIGHT.
SHOWERS AND THUNDERSTORMS RETURN THURSDAY AFTERNOON AS MONSOONAL
MOISTURE SPREADS NORTHEAST. ALL THREE MODELS IN GOOD AGREEMENT
WITH THE LARAMIE RANGE AND POINTS EAST SEEING SEVERAL TENTHS
QPF...SO GOOD WETTING RAINS SHOULD FALL FOR MOST LOCATIONS.
AIR BEGINS DRYING OUT WEST OF THE LARAMIE RANGE FRIDAY AS RIDGE
AXIS BUILDS OVER WESTERN WYOMING AND SHUNTS THE MONSOONAL MOISTURE
EAST INTO NEBRASKA AND KANSAS. AREAS EAST OF THE LARAMIE RANGE
SHOULD CONTINUE TO SEE GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS
WITH PERSISTENT NORTHEAST WIND FLOW CREATING UPSLOPING CONDITIONS
ALONG THE EAST SLOPES OF THE LARAMIE RANGE.
.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 315 AM MDT WED JUL 24 2013
MONSOONAL MOISTURE WILL CONTINUE TO EXIST OVER THE AREA FRIDAY
NIGHT THROUGH SUNDAY KEEPING AT LEAST WIDELY SCATTERED AFTERNOON
AND EVENING CONVECTION GOING OVER THE CWA...AIDED BY A WEAK SFC
BOUNDARY THAT WILL MEANDER OVER THE HIGH PLAINS JUST EAST OF THE
MTNS. SOME INDICATIONS THAT THIS MOISTURE WILL DECREASE SOME
EARLY NEXT WEEK...BEING SUPPRESSED SOUTH AS THE WESTERLIES SAG A
BIT SOUTHWARD AND BRING IN A LITTLE DRIER AIR FROM THE WEST THUS
CONVECTION LOOKS TO BE MORE ISOLATED IN NATURE THEN. OTHERWISE
TYPICAL LATE JULY TEMPERATURES WILL HOLD THROUGH THE PERIOD...
BEING PRETTY CLOSE TO SEASONAL AVERAGES.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING)
ISSUED AT 1138 AM MDT WED JUL 24 2013
VFR CONDITIONS THROUGH THE TAF PERIOD. MONSOONAL MOISTURE WILL
PUSH ACROSS MUCH OF THE AREA THIS AFTERNOON RESULTING IN SCATTERED
SHOWERS AND TSTMS...MOST WIDESPREAD OVER THE PLAINS. BRIEF MVFR
VIS WILL BE POSSIBLE IN THE HEAVIER DOWNPOURS. WHILE THE TSTM
THREAT SHOULD END AFTER AROUND 03-06Z...ISOLATED SHOWERS FROM
MIDLEVEL CLOUDS COULD PERSIST THROUGH THE MORNING. WINDS WILL
GENERALLY REMAIN BELOW 15 KTS...EXCEPT IN THE VICINITY OF STORMS
WITH GUSTY OUTFLOW.
&&
.FIRE WEATHER...
ISSUED AT 330 PM MDT WED JUL 24 2013
MONSOONAL MOISTURE MAKING A PUSH TO THE NORTH OUT OF SOUTHERN
COLORADO AND SOUTHEASTERN UTAH THIS MORNING. DO THINK THERE IS
STILL A CHANCE FOR SOME ISOLATED DRY THUNDERSTORMS OVER THE SNOWY
AND SIERRA MADRE RANGES THIS MORNING BEFORE THE ATMOSPHERE
MOISTENS UP BY MID AFTERNOON. WILL CONTINUE THE DRY THUNDERSTORMS
IN THE FORECAST FOR THIS TIME FRAME. BY THIS EVENING...REALLY RICH
MONSOONAL MOISTURE IS FORECAST OVER CARBON AND ALBANY COUNTIES
WITH PRECIPITABLE WATER FORECASTS CLOSE TO AN INCH. SHOULD THIS
HAPPEN...THEN ANY FIRES THAT DO START WITH THE DRY LIGHTNING THIS
MORNING ARE MOST LIKELY GOING TO SEE WETTING RAINS ON THE ORDER OF
.25 TO .5 INCHES. MONSOONAL MOISTURE TO STAY OVER SOUTHEAST
WYOMING THROUGH FRIDAY WITH DAILY CHANCES FOR WETTING RAINS EACH
AFTERNOON AND EVENING FOR JUST ABOUT EVERYONE. THE EXCEPTION MAY
BE WESTERN CARBON COUNTY FRIDAY WHEN DRIER AIR LOOKS TO MOVE BACK
INTO THE AREA.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
UPDATE...FINCH
SHORT TERM...CLAYCOMB
LONG TERM...RE
AVIATION...FINCH
FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Jul 24, 9:59 AM MST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1059 AM MDT WED JUL 24 2013
WYZ101>119-251700-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1059 AM MDT WED JUL 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER MUCH OF
SOUTHEAST WYOMING THIS AFTERNOON AND EVENING...MOST NUMEROUS
ACROSS THE PLAINS. SEVERE STORMS ARE NOT EXPECTED...BUT THE
STRONGER STORMS COULD PRODUCE BRIEF HEAVY RAIN...SMALL HAIL...AND
WIND GUSTS TO 40 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THURSDAY THROUGH SUNDAY...THEN BECOMING MORE ISOLATED EARLY NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-251700-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1059 AM MDT WED JUL 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
PORTIONS OF THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND
EVENING. SEVERE STORMS ARE NOT EXPECTED...BUT THE STRONGER STORMS
COULD PRODUCE BRIEF HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40
MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THURSDAY THROUGH SUNDAY...THEN BECOMING MORE ISOLATED EARLY NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
FINCH
In the hours before
Special weather statement, Jul 24, 11:20 AM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1220 PM MDT WED JUL 24 2013
WYZ108-119-241900-
EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-
1220 PM MDT WED JUL 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE AND SOUTHERN
GOSHEN COUNTIES UNTIL 100 PM MDT...
AT 1217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF HAWK SPRINGS...OR 30
MILES SOUTHWEST OF TORRINGTON...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HAWK SPRINGS...
HAWK SPRINGS RECREATION AREA...
HAWK SPRINGS CAMPGROUND...
LA GRANGE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4186 10419 4154 10405 4160 10459 4178 10462
TIME...MOT...LOC 1820Z 260DEG 12KT 4170 10449
FINCH
Hail, Box Butte
- When
- July 24, 12:10 PM MST to 12:25 PM MST
- Where
- Box Butte County, 5.35 mi SW of Hemingford
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.270, -103.150
Quarter to ping pong ball size hail was reported southwest of Hemingford.
Hail, Box Butte
- When
- July 24, 12:27 PM MST to 12:43 PM MST
- Where
- Box Butte County, 3.16 mi SSW of Hemingford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.280, -103.100
Quarter size hail was reported south of Hemingford.
Hail, Box Butte
- When
- July 24, 12:30 PM MST to 12:40 PM MST
- Where
- Box Butte County, 7.04 mi SW of Hemingford
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 42.250, -103.170
Golf ball to baseball size hail was reported southwest of Hemingford.
Hail, Box Butte
- When
- July 24, 1:00 PM MST to 1:07 PM MST
- Where
- Box Butte County, 3.87 mi SW of Berea
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.185, -103.039
Quarter size hail was reported southwest of Berea.
Hail, Box Butte
- When
- July 24, 1:28 PM MST to 1:33 PM MST
- Where
- Box Butte County, 3.07 mi W of Berea
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.220, -103.040
Quarter size hail was reported west of Berea.
Hail, Morrill
- When
- July 24, 3:20 PM MST to 3:35 PM MST
- Where
- Morrill County, 9 mi NE of Broadwater
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.692, -102.727
Penny to quarter size hail drifts were a few feet deep in a ditch.
Hail, Morrill
- When
- July 24, 3:30 PM MST to 3:40 PM MST
- Where
- Morrill County, 10 mi N of Broadwater
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.745, -102.850
Ping pong ball size hail broke several vehicle windshields.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 24, 2013$26 million · 1.75 in hail · 11 events
- Damaging Wind in Georgia, July 24, 20131 death · $5,000 · 60 kt wind · 1 event
- Dense Fog in Wisconsin, July 24, 201311 injured · $10,000 · 1 event
- Hail in Texas, July 24, 2013$250,000 · 1.25 in hail · 1 event
- Damaging Winds in Texas, July 24, 2013$100,000 · 61 kt wind · 2 events
- Flash Flooding in Arizona, July 24 to 26, 2013$78,000 · 4 events
- Hail and Damaging Winds in Montana, July 24, 20132 in hail · 30 events
- Flash Flooding and Damaging Winds in New Mexico, July 24 to 25, 2013$26,000 · 61 kt wind · 4 events
- Flood in Arkansas, July 24 to 31, 2013$30,000 · 1 event
- Flash Flood and Damaging Winds in New Mexico, July 24, 20132 injured · $11,000 · 67 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 24, 2013$15,000 · 1.75 in hail · 8 events
- Damaging Winds in West Virginia, July 24, 2013$17,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458953, 458954, 458956, 458957, 458958, 458959, 458960.